Just call me Twitchy

I had a trippy experience at the hospital yesterday when I underwent a minor (but majorly annoying and embarrassing) outpatient surgical procedure.

Apparently lidocaine/epinephrine combination makes me go nuts (the mix because lidocaine numbs and the epi constricts the blood vessels and minimizes bleeding). Apparently you shouldn’t give a lido/epi combination to anyone with a thyroid condition and peripheral nerve and circulation problems.


http://dailymed.nlm.nih.gov/dailymed/drugInfo.cfm?id=49391

Local anesthetic solutions containing a vasoconstrictor should be used cautiously and in carefully circumscribed quantities in areas of the body supplied by end arteries or having otherwise compromised blood supply. Patients with peripheral vascular disease and those with hypertensive vascular disease may exhibit exaggerated vasoconstrictor response. Ischemic injury or necrosis may result. Preparations containing a vasoconstrictor should be used with caution in patients during or following the administration of potent general anesthetic agents, since cardiac arrhythmias may occur under such conditions.

Careful and constant monitoring of cardiovascular and respiratory (adequacy of ventilation) vital signs and the patient’s state of consciousness should be accomplished after each local anesthetic injection. It should be kept in mind at such times that restlessness, anxiety, tinnitus, dizziness, blurred vision, tremors, depression or drowsiness may be early warning signs of central nervous system toxicity.

Pretty soon there was a loud buzzing in my ears, like cicadas. I never felt THAT before, even though I had the combination before. It took me a few moments to realize that the buzzing in my ears was not the noises in the OR, but in my head.  Nurse said that sometimes precedes passing out.The buzzing did not stop for about 5 minutes…I heard the music they played in the OR and the beeping monitors and some sort of whooshing sound of another machine, but the buzzing was louder.

I didn’t think it was normal to hear that noise.  I kind of felt a little alarmed.  But they told me my blood pressure and heart rate was okay.  Until I think it may have started climbing a little.

I tried deep breathing to calm me, it didn’t work because the shaking kept getting worse, though for a moment it stopped. Then started again.

I had tremors started in my legs. Then in my arms.

I could not stop shaking…at all.

I cried a bit a couple of times, because I felt my body was out of control and I didn’t know why my ears kept buzzing and I was partly scared, but partly just weirded out. It was a very strange experience.

I said I was s-s-s-s-orry to the nurses and the doctor. When I t-t-t-talked, I kept stuttering, badly. Especially with t’s and s’s.

At some point one of the nurses, Tasha, I think, asked me about my pets (because I told her I had a cat named Tasha).

I still kept stuttering. It was funny, but not really.

One of the nurses tried to get me to think of a happy place, instead of where I was.  Unfortunately, my physical responses were involuntary and due to the nerve block they gave me.

Apparently, there are psychogenic effects of epinephrine

http://www.mybwmc.org/library/41/076300

Psychogenic reactions: It is common to misinterpret psychogenic responses to local anesthetic injection as an allergic reaction. Intraoral injections are perceived by many patients as a stressful procedure in dentistry. Common symptoms to this stress are diaphoresis, palpitation, hyperventilation, generalized pallor and a fainting feeling

And while they talk about this in relation to dental work, they also use the lidocaine/epinephrine combination in paracervical blocks.

They asked if I wanted a sedative. I said, probably would be a good idea because I didn’t know how the doctor was going to do what he needed to do with me shaking on the table.  Fortunately, they had me strapped to the table with a belt around my waist so I wouldn’t fall off.

Versed is a twilight/amnesiac medication of the benzo class. It’s a very calming, sedating, mind-erasing drug.   When they had me sign the consent form for the Versed, my hand shook so much that signature was squiggly. That was funny but not funny. I cried again.

I have to say, while I’m usually very highly anti-drug, it helped because as soon as it took effect, I was in la-la land and aside from the initial sensations of being worked on, I soon floated away and I don’t remember anything after that point, until I was being carted away back to recover.  I have no recollection of how they moved me from the OR table to the gurney, and I think I’m glad of that.  I kind of wish I had a tape recorder going on at the time, because I know I had said some odd stuff while I was there, but I don’t quite remember what, now.

On the one hand, I thought it was quite funny.  But then again, I realize I could have been in some serious trouble.  I’m glad I didn’t get as alarmed as I could have been.

 

Advertisements

About Casey

“the only people for me are the mad ones, the ones who are mad to live, mad to talk, mad to be saved, desirous of everything at the same time, the ones who never yawn or say a commonplace thing, but burn, burn, burn like fabulous yellow roman candles exploding like spiders across the stars and in the middle you see the blue centerlight pop and everybody goes ‘Awww!’ ~ Jack Kerouac, On The Road Again
This entry was posted in Hashimoto's Thyroiditis and tagged , . Bookmark the permalink.

Would you like to share your thoughts? I'd love to hear them.

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s